Search Encyclopedia:    
List of Topics Print This Page
 

Milk-alkali syndrome


Definition:

Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of kidney function.

Alternative Names:

Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia

Causes:

Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).

A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.

Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.

Symptoms:

In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:

  • Back, middle of the body, and back pain in the kidney area (related to kidney stones)
  • Confusion, strange behavior
  • Constipation
  • Depression
  • Excessive urination
  • Fatigue
  • Irregular heart beat (arrhythmia)
  • Nausea or vomiting
  • Other problems that can result from kidney failure
Exams and Tests:

Calcium deposits within the tissue of the kidney (nephrocalcinosis) may be seen on:

Other tests used to make a diagnosis:

Treatment:

Treatment involves reducing or eliminating calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.

Outlook (Prognosis):

This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.

Possible Complications:

The most common complications include:

  • Calcium deposits in tissues (calcinosis)
  • Kidney failure
  • Kidney stones
When to Contact a Medical Professional:

Contact your health care provider if:

  • You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums.
  • You have any symptoms that might suggest kidney problems.
Prevention:

If you use calcium-containing antacids often, tell your doctor about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.5 grams of calcium per day unless instructed by your medical provider.

References:

Felsenfeld AJ, Levine BS. Milk alkalis syndrome and the dynamics of calcium homeostasis. Clin J Am Soc Nephrol. 1006;1:641– 654.

Grubb M, Gaurav K, Panda M. Milk-alkali syndrome in a middle-aged woman after ingesting large doses of calcium carbonate: a case report. Cases Journal. 2009;2:8198.

Patel AM, Goldfarb S. Got calcium? Welcome to the calcium-alkali syndrome. J Am Soc Nephrol. 2010;21:1440-1443.

Yoshizawa H, Morishita Y, Kusan E. Renal injury in calcium-alkali syndrome. J Nephrol Therapeutic. 2012. dx.doi.org/10.4172/2161-0959.S3-006.


Review Date: 11/7/2013
Reviewed By: Brent Wisse, MD, Associate Professor of Medicine, Division of Metabolism, Endocrinology & Nutrition, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 2002 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.

   View History
  Milk-alkali syndrome

Related Links
Request an Appointment Online or call
1-800-789-PENN (7366)
Peptic ulcer
   
   

 

About UPHS   Contact Us   Site Map   Privacy Statement   Legal Disclaimer   Terms of Use

The University of Pennsylvania Health System, Philadelphia, PA 1-800-789-PENN © 2014, The Trustees of the University of Pennsylvania